Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Dodge City, KS

March 21, 2005Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 21, 2005, 1:14 PM CST for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2005, 1:14 PM CST (19:14 UTC)
Expired
Mar 21, 2005, 2:00 PM CST
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KDDC 211914
SVRDDC
KSC033-212000-
/O.NEW.KDDC.SV.W.0012.050321T1914Z-050321T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
114 PM CST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 200 PM CST

* AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR PROTECTION...MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN COMANCHE COUNTY...
  PROTECTION...
  LAKE COLDWATER...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3711 9953 3718 9932 3737 9931 3737 9953

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:20 AM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Mar 21, 3:20 AM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CST MON MAR 21 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIP CHANCES AND AMOUNTS THROUGH TUESDAY
AND THEN SNOW CHANCES MONDAY NIGHT AND TUESDAY.

UPPER LOW AND ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST ACROSS
SOUTHWEST KANSAS AND INTO NORTHERN OKLAHOMA. WRAP AROUND PRECIP
SHOULD KEEP THINGS WET TODAY AND TONIGHT WITH LOTS OF LOW CLOUDS
AND STRATUS AND LIGHT FOG. THEN AS THE UPPER LOW MOVES EAST THE WRAP
AROUND PRECIP TO MOVE EAST WITH IT ON TUESDAY AND TUESDAY NIGHT. HAVE
UPPED POPS SLIGHTLY FOR TODAY AND TONIGHT. THEN THE NEXT CHALLENGE IS
PRECIP TYPE ON MONDAY NIGHT. COLDER AIR WITH 850MB TEMPS FOR 0 TO -2C
WILL BEGIN TO MOVE INTO THE NORTH CWA AROUND MIDNIGHT THEN APPROACH
INTO SOUTHWEST AND CENTRAL CWA BY 12Z. THERE COULD BE MORE A MIX OF
RAIN AND SNOW THEN BECOMING ALL SNOW ON TUESDAY. THIS IS ALREADY WELL
HANDLED IN THE GRIDS. NOT VERY MUCH QPF IS EXPECTED ON TUESDAY SO
MAYBE AN INCH OR SNOW OF ACCUMULATION IN THE NORTH POSSIBLE. HAVE
ONLY TWEAKED TEMPS A BIT TO FIT WITH NEIGHBOR AREAS.

DAYS 3-7...

MAIN ADJUSTMENTS TO GOING EXTENDED WAS TO TEMPERATURES. LOWERED
WEDNESDAY HIGHS QUITE A FEW DEGREES BASED ON LATEST PROGS FROM
UKMET/ECMWF. COOL AIR WILL BE RECYCLED VIA SE SURFACE FLOW ON THE
BACKSIDE OF THE SURFACE RIDGE. RAISED HIGHS ACROSS THE SOUTH ON
THURSDAY AHEAD OF NEXT STRONGER FRONT. ECMWF 850MB TEMPS LOOK TOASTY
WITH 12-14C PUNCHING IN FROM THE SOUTHWEST. ONCE AGAIN LOWERED
FRIDAY AND SATURDAY HIGHS A FEW DEGREES BEHIND THE COLD FRONT. IN
FACT, NEW ECMWF LOOKS QUITE COOL AND TEMPS MAY NEED FURTHER DOWNWARD
ADJUSTMENT IF THE TREND CONTINUES. PUSHED BACK POPS 12 HRS TO
INCLUDE THE DAY FRIDAY WITH ECMWF/CANADIAN BOTH SHOWING A WAVE
MOVING THRU THE REGION. OTHERWISE, NO OTHER CHANGES MADE.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  32  44  29 /  60  60  20   0
GCK  47  31  45  29 /  80  80  10   0
EHA  48  32  50  30 /  40  40  10   0
LBL  49  32  48  29 /  40  40  10   0
HYS  48  32  39  29 /  90  90  30   0
P28  58  37  45  31 /  70  50  20   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

06/LACY
Hazardous weather outlook, Mar 21, 6:54 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
654 AM CST MON MAR 21 2005

KSZ030-031-043>046-061>066-074>079-084>088-221100-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD-
STANTON-STEVENS-TREGO-
654 AM CST (554 AM MST) MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ080-081-089-090-221100-
BARBER-COMANCHE-KIOWA-PRATT-
654 AM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE FROM MIDDAY THROUGH THE
EARLY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
MAINLY ALONG AND EAST OF A COLDWATER TO GREENSBURG LINE. THE PRIMARY
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MIDDAY INTO THE EARLY AFTERNOON
ALONG AND EAST OF A GREENSBURG TO COLDWATER LINE.

LACY

In the hours before

Local storm report, Mar 21, 7:41 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
741 AM CST MON MAR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             28 WNW LARNED           38.34N 99.58W
03/20/2005  1.25 INCH        NESS               KS   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:25 PM CSTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush51 min
Mar 20, 7:39 PM CSTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Mar 20, 8:31 PM CSTSevere Thunderstorm WarningDDCRush44 min
Mar 21, 1:27 PM CSTTornado WarningDDCComanche33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.